Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 281, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2019, 9:56 PM CDT for Barber County, Comanche County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 9:56 PM CDT (02:56 UTC)
- Expired
- Aug 13, 2019, 10:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 10:06 PM CDT | TSTM WND GST 55 | 2 E Medicine Lodge, KS | ASOS STATION KP28 MEDICINE LODGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704
WUUS53 KDDC 140256
SVRDDC
KSC007-033-140345-
/O.NEW.KDDC.SV.W.0281.190814T0256Z-190814T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
956 PM CDT Tue Aug 13 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
Southeastern Comanche County in south central Kansas...
* Until 1045 PM CDT.
* At 955 PM CDT, severe thunderstorms were located along a line
extending from near Sawyer to 12 miles southeast of Buttermilk,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City, Sun
City and Aetna.
This new warning extends the previous warning for Barber and
southeastern Comanche County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9930 3745 9884 3729 9835 3700 9835
TIME...MOT...LOC 0255Z 325DEG 29KT 3743 9872 3695 9922
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID1 follow-up statement
741
WWUS53 KDDC 140337
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1037 PM CDT Tue Aug 13 2019
KSC007-033-140347-
/O.EXP.KDDC.SV.W.0281.000000T0000Z-190814T0345Z/
Barber KS-Comanche KS-
1037 PM CDT Tue Aug 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND SOUTHEASTERN
COMANCHE COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3700 9930 3745 9884 3729 9835 3700 9835
TIME...MOT...LOC 0337Z 325DEG 29KT 3718 9850 3670 9900
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:03 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 13, 9:03 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 903 PM CDT Tue Aug 13 2019 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 900 PM CDT Tue Aug 13 2019 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, an area of low pressure is anchored across southeast Colorado. && .SHORT TERM...(This evening through Wednesday) Issued at 346 PM CDT Tue Aug 13 2019 Clusters of thunderstorms are already in progress across the high plains. With the favorable west-northwesterly mid to high level flow regime, these storms should propagate southeastward across western and central Kansas tonight. The exact paths of the storm clusters are in question; but it appears that much of the area will receive rainfall. The vertical wind shear is weaker across western Kansas compared to farther north so that the storms will weaken as they move southeastward. Damaging winds should be the main threat by the time the storms get this far south; but some hail is likely too this evening before evolving into a larger cluster with heavy rainfall. .LONG TERM...(Wednesday night through Tuesday) Issued at 346 PM CDT Tue Aug 13 2019 Other clusters of thunderstorms are possible Thursday through Saturday evenings given that the southern edge of the westerlies will still be located across the central plains. However, the flow is progged to be more westerly than northwesterly so that the best chance of thunderstorms will shift to the north closer to I-70. The aforementioned upper level ridge should suppress rainfall from Sunday into early and mid next week, with any thunderstorms over western Kansas being isolated. In general, temperatures will continue to be warmer along the Oklahoma state line and cooler near I-70. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 546 PM CDT Tue Aug 13 2019 An ongoing line of storms moving from northwest Kansas will come into southwest Kansas between 00Z-06Z. The line of storms will affect mainly HYS, GCK, and DDC with the main threat of the storms being wind gusts 50-60 kts and brief heavy rain which will reduce the surface visibilities. These storms should be quick moving and after 06Z VFR conditions should prevail through the rest of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 87 65 95 / 70 20 50 10 GCK 62 85 62 95 / 70 20 50 10 EHA 62 88 63 94 / 70 20 40 10 LBL 62 89 64 94 / 50 20 40 10 HYS 64 83 65 90 / 90 30 60 20 P28 69 88 66 92 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 442 AM CDT Tue Aug 13 2019 KSZ030-031-043>046-061>066-074>081-084>090-140945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across west central and southwest Kansas late this afternoon into this evening, then potentially further east into portions of central Kansas overnight. The main hazards will be 1 to 2 inch size hail and damaging winds 60 to 70 mph. Isolated tornadoes cannot be ruled out. Additionally, heavy rainfall may be associated with the strongest storms increasing the potential for localized flooding, including ponding on roads and highways. Heavy rainfall may also rapidly reduce visibility. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Wednesday and Thursday, some potentially severe capable of producing large hail and damaging winds. Warmer temperatures are expected to return by the end of the week with highs reaching up into the 90s. Combined with higher relative humidity, this may create excessive heat conditions. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening across much of west central and southwest Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Aug 13, 8:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL SYRACUSE 37.98N 101.75W
08/13/2019 E1.00 INCH HAMILTON KS LAW ENFORCEMENT
&&
GTLocal storm report, Aug 13, 9:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL SYRACUSE 37.98N 101.75W
08/13/2019 E1.75 INCH HAMILTON KS PUBLIC
MULTIPLE REPORTS OF GOLFBALL HAIL FROM
SOCIAL MEDIA PHOTOS.
&&
GTLocal storm report, Aug 13, 9:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND GST 3 SE HOPEWELL 37.77N 98.96W
08/13/2019 E60 MPH PRATT KS LAW ENFORCEMENT
&&
GTLocal storm report, Aug 13, 9:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST 2 E CROFT 37.49N 98.95W
08/13/2019 E60 MPH PRATT KS LAW ENFORCEMENT
&&
GTLocal storm report, Aug 13, 9:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 2 SSW IUKA 37.70N 98.75W
08/13/2019 M58 MPH PRATT KS AWOS
AWOS STATION KPTT PRATT INDUST.
&&
GTSpecial weather statement, Aug 13, 9:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
953 PM CDT Tue Aug 13 2019
KSZ085>087-140330-
Seward KS-Meade KS-Stevens KS-
953 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...WESTERN MEADE AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 1030 PM CDT...
At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayne, moving southeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Liberal, Kismet, Woods, Hayne and Plains.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3700 10121 3719 10124 3738 10086 3739 10049
3700 10046
TIME...MOT...LOC 0253Z 294DEG 10KT 3714 10084
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Rush, Trego | 45 min |
| Aug 13, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 56 min |
| Aug 13, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 65 min |
| Aug 13, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more | 46 min |
| Aug 13, 7:34 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Aug 13, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 43 min |
| Aug 13, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 52 min |
| Aug 13, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 49 min |
| Aug 13, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 56 min |
| Aug 13, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Pawnee, Rush, Stafford | 47 min |
| Aug 13, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more | 59 min |
| Aug 13, 8:27 PM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 48 min |
| Aug 13, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pawnee, Pratt, Stafford | 54 min |
| Aug 13, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 31 min |
| Aug 13, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 43 min |
| Aug 13, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 55 min |
| Aug 13, 9:23 PM CDT | Areal Flood Warning | DDC | Ellis | 3 hr |
| Aug 13, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 35 min |
| Aug 13, 9:53 PM CDT | Special Weather Statement | DDC | Seward | 37 min |
| Aug 13, 10:29 PM CDT | Special Weather Statement | DDC | Haskell | 46 min |
| Aug 13, 11:08 PM CDT | Special Weather Statement | DDC | Gray | 52 min |
| Aug 13, 11:11 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.